Indiana, 2022

Damaging Winds in Indiana, August 29, 2022

August 29, 2022 · NWS IWX · 47 events in 15 counties and zones

A squall line raced through the area and resulted in areas of significant wind damage. Several trees were downed or snapped, power outages were reported, and a high school football scoreboard was bent to the ground.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$807,000
Crop damage
None recorded
Events
47

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A squall line raced through the area and resulted in areas of significant wind damage. Several trees were downed or snapped, power outages were reported, and a high school football scoreboard was bent to the ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 29, 12:50 PM CST, 19 minutes earlier.

Area forecast discussion, Aug 29, 12:50 PM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
250 PM EDT Mon Aug 29 2022

.SYNOPSIS...
Issued at 1111 AM EDT Mon Aug 29 2022

Rain and thunderstorms are expected this afternoon into the
evening period tonight. Expectation is a line of storms
associated with a cold frontal passage will move through the
forecast area from west to east this afternoon into the overnight
hours. There is high confidence in severe weather occurring west
of interstate 69, especially west of State Highway 13 in Indiana.
Damaging winds, heavy rain, and hail up to 1 inch in diameter are
possible threats in any severe storms. Heat indices will be in
the mid to upper 90s today, so some heat related illnesses are
possible if folks are outdoors for long periods of time. Dry
conditions prevail with highs in the 70s and low 80s for the
remainder of the work week.

&&

.UPDATE...
Issued at 244 PM EDT Mon Aug 29 2022

As of 1845z, a line of strong to severe thunderstorms over eastern
Lake Michigan southwestward into central Illinois will continue to
move eastward into the CWA. These storms have exhibited strong winds
as it moved through the Chicagoland area. SPC has issued a Severe
Thunderstorm Watch for the entire CWA through 8 PM EDT tonight. When
Thunder Roars, Go Indoors! Stay tuned for latest updates and
forecasts at weather.gov/iwx

&&

.SHORT TERM...(This Afternoon through Tuesday)
Issued at 1111 AM EDT Mon Aug 29 2022

An active day today in the convective realm as warm,
uncomfortable, and muggy conditions, surface dew points in the
low to mid 70s, will help to fuel increases in chances of
thunderstorms this afternoon into the evening. At 15z, a line of
thunderstorms has developed over eastern Iowa, and western
Illinois and southwest Wisconsin. This activity will continue to
move eastward this afternoon and evening and is associated with a
cold front that is currently draped from northeast Wisconsin
southwest to northern Missouri and southeast Nebraska.

Surface instability and lift is more than adequate with current
values of around 3000 J/Kg but by later this afternoon a tongue of
4500 to 5000 J/Kg will spread northeast into the west and
northwestern portions of the CWA. Mid level lapse rates will range
from 7 to 7.5 degrees C/Km. The lifting mechanism will be the mid
level trough axis and the surface frontal boundary that will
transit eastward through this evening.

Shear is not overly impressive with this system, but will be
enough to make things interesting. Effective Bulk Shear values
will range 20 to 35 knots across the western portions of our CWA.
So with these ingredients in place this afternoon, there is pretty
good confidence in severe thunderstorms, especially for the
western half of the CWA. The SPC has the area basically west of
State Route 13 in Indiana and Berrien, Cass, and western St.
Joseph Counties in Michigan highlighted with an enhanced risk for
severe weather. For all other locations in the CWA, a slight risk
for severe storms is in place. The main threats will be strong
gusty winds, perhaps up to 60 mph, up to 1 inch in hail possible,
and with precipitable water values up to 2 inches there is a good
chance for heavy downpours. The good news is storm motion of
around 30 knots should keep flooding potential down, however
nuisance type flooding and road ponding will be likely with the
heavier downpours. An isolated tornado cannot be ruled out but any
occurrence would be within the area of enhanced risk.

The timing right now looks like we should see the previously
mentioned line of storms over western Illinois arrive in the
western portions of our CWA around 18z (2 PM EDT). Now, there is
the possibility as this feature moves closer a few scattered
storms may develop ahead of the line so will be monitoring for
that. The line of convection/frontal boundary is expected to move
relatively quickly and this would mean that we could be seeing the
main activity move eastward out of the area by 8 or 9 pm EDT time
frame. A few lingering showers and even a thunderstorm will still
be possible post frontal through the late night period and
morning hours.

By Tuesday afternoon drier and cooler air will be ushered in with
gusty winds in the wake of the frontal passage through the
remainder of the day. The increased winds will increase waves on
Lake Michigan which will increase swim risks for the Lake Michigan
beaches and may make boating a bit more difficult.

&&

.LONG TERM...(Tuesday Night through Sunday)
Issued at 1111 AM EDT Mon Aug 29 2022

Quieter weather pattern expected for the remainder of the forecast
period with mostly dry and near normal to slightly cooler than
normal temperatures expected through at least Sunday as high
pressure moves into the region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 108 PM EDT Mon Aug 29 2022

Main aviation concern over the next 24 hours is the approaching
convection from IL. This line is expected to impact the KSBN
terminal around 20z with KFWA being impacted around 22z. While
convection impacts the terminal expect lowered ceilings, visby,
and variable gusty winds. Once convection moves through, a cold
front is expected to drop across the terminals overnight and shift
winds out of a northerly direction. Winds should remain below
10kt.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...Beach Hazards Statement through Tuesday evening for MIZ077.

OH...NONE.
LM...Small Craft Advisory until 8 PM EDT Tuesday for LMZ043.

&&

UPDATE...Andersen
SYNOPSIS...Andersen
SHORT TERM...Andersen
LONG TERM...Andersen
AVIATION...CM

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 29, 1:00 PM CST, 9 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
300 PM EDT Mon Aug 29 2022

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-301900-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
300 PM EDT Mon Aug 29 2022 /200 PM CDT Mon Aug 29 2022/

...SEVERE THUNDERSTORM WATCH 528 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Rain and thunderstorms are likely this afternoon and evening. There
is high confidence in the threat for severe weather. Damaging winds,
heavy rain, and hail up to 1 inch in diameter are possible threats in
any severe storms. The best chance for severe storms will be through
8 pm EDT, with the threat diminishing as the storms move eastward
overnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There are chances for showers and thunderstorms Tuesday morning east
of Interstate 69. Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

LMZ043-301900-
New Buffalo MI to St Joseph MI-
300 PM EDT Mon Aug 29 2022

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT TUESDAY...
...SEVERE THUNDERSTORM WATCH 528 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.
   Severe Thunderstorm Watch.

Rain and thunderstorms are likely this afternoon and evening. There
is high confidence in the threat for severe weather. Damaging winds,
heavy rain, and hail up to 1 inch in diameter are possible threats in
any severe storms. The best chance for severe storms will be through
8 pm EDT, with the threat diminishing as the storms move eastward
overnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

LMZ046-301900-
Michigan City IN to New Buffalo MI-
300 PM EDT Mon Aug 29 2022

...SEVERE THUNDERSTORM WATCH 528 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Rain and thunderstorms are likely this afternoon and evening. There
is high confidence in the threat for severe weather. Damaging winds,
heavy rain, and hail up to 1 inch in diameter are possible threats in
any severe storms. The best chance for severe storms will be through
8 pm EDT, with the threat diminishing as the storms move eastward
overnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

MIZ077-301900-
Berrien-
300 PM EDT Mon Aug 29 2022

...SEVERE THUNDERSTORM WATCH 528 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH TUESDAY EVENING...

This Hazardous Weather Outlook is for southwest Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Severe Thunderstorm Watch.

Rain and thunderstorms are likely this afternoon and evening. There
is high confidence in the threat for severe weather. Damaging winds,
heavy rain, and hail up to 1 inch in diameter are possible threats in
any severe storms. The best chance for severe storms will be through
8 pm EDT, with the threat diminishing as the storms move eastward
overnight.

Lake Michigan beaches in Michigan and Indiana could see dangerous
waves and currents develop rapidly in and around thunderstorm
activity late this afternoon into the overnight hours. Those
visiting the beaches should monitor for quickly changing conditions
and heed the advice of lifeguards or beach patrol.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

There is a moderate swim risk for La Porte county beaches in Indiana
on Tuesday and Wednesday. Breaking waves and currents are expected.

There is a high swim risk for Berrien County beaches on Tuesday.
Life-threatening waves and currents are expected, and those visiting
the beaches should plan to stay out of the water. There is a
moderate swim risk on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

INZ003-301900-
La Porte-
200 PM CDT Mon Aug 29 2022

...SEVERE THUNDERSTORM WATCH 528 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Rain and thunderstorms are likely this afternoon and evening. There
is high confidence in the threat for severe weather. Damaging winds,
heavy rain, and hail up to 1 inch in diameter are possible threats in
any severe storms. The best chance for severe storms will be through
8 pm EDT, with the threat diminishing as the storms move eastward
overnight.

Lake Michigan beaches in Michigan and Indiana could see dangerous
waves and currents develop rapidly in and around thunderstorm
activity late this afternoon into the overnight hours. Those
visiting the beaches should monitor for quickly changing conditions
and heed the advice of lifeguards or beach patrol.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a moderate swim risk for La Porte county beaches in Indiana
on Tuesday and Wednesday. Breaking waves and currents are expected.

There is a high swim risk for Berrien County beaches on Tuesday.
Life-threatening waves and currents are expected, and those visiting
the beaches should plan to stay out of the water. There is a
moderate swim risk on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

Andersen

In the hours before

Special weather statement, Aug 29, 8:00 AM CST, 5 hours 9 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1000 AM EDT Mon Aug 29 2022

OHZ005-291415-
Henry OH-
1000 AM EDT Mon Aug 29 2022

...A strong thunderstorm will impact portions of east central Henry
County through 1015 AM EDT...

At 959 AM EDT, Doppler radar was tracking a strong thunderstorm over
Mcclure, or 9 miles east of Napoleon, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of east central Henry
County, including the following locations... Texas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4130 8398 4142 8398 4145 8388 4129 8388
TIME...MOT...LOC 1359Z 260DEG 22KT 4136 8394

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

FISHER
Local storm report, Aug 29, 12:28 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
228 PM EDT MON AUG 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     TSTM WND DMG     3 WSW LAKEVILLE         41.51N 86.33W
08/28/2022                   ST. JOSEPH         IN   PUBLIC

            SEVERAL TREES DOWN NEAR THE INTERSECTION OF
            OAK AND RILEY ROADS.

&&

LWF
Local storm report, Aug 29, 1:08 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
308 PM EDT MON AUG 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     TSTM WND GST     1 N BENTON HEIGHTS      42.13N 86.42W
08/29/2022  M43 MPH          BERRIEN            MI   ASOS

            ASOS STATION KBEH BENTON HARBOR.

&&

CR

The radar

The Northern Indiana radar (KIWX), 101 km away, was scanning. The volume nearest the first event began at 19:08 UTC.

Open the radar archive at this moment

Event by event

47 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Starke

When
August 29, 1:09 PM CST to 1:10 PM CST
Where
Starke County, 0.52 mi E of San Pierre
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
41.200, -86.890

Countless trees down, uprooted, or snapped. Power lines are down and some power poles broken. One instance of a tree uprooted and snapped, 6 to 10 inches in diameter.

Thunderstorm Wind, Starke

When
August 29, 1:20 PM CST to 1:21 PM CST
Where
Starke County, 1.25 mi ESE of North Judson
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
41.210, -86.760

Large tree limbs down and some power poles were bent.

Thunderstorm Wind, St. Joseph

When
August 29, 2:26 PM EST to 2:27 PM EST
Where
St. Joseph County, 2.18 mi ENE of Plainfield
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Storm Chaser
Coordinates
41.710, -86.440

A tree was down at the intersection of US 20 and Smilax Rd. A vehicle struck the downed tree. No injuries reported.

Thunderstorm Wind, Starke

When
August 29, 1:27 PM CST to 1:28 PM CST
Where
Starke County, 0.86 mi SE of Knox
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
41.290, -86.620

Trees were uprooted or damaged around Knox.

Thunderstorm Wind, Starke

When
August 29, 1:30 PM CST to 1:31 PM CST
Where
Starke County, 0.86 mi NE of Bass Station
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.190, -86.610

A large tree branch is down and blocking the road.

Thunderstorm Wind, Marshall

When
August 29, 2:35 PM EST to 2:36 PM EST
Where
Marshall County, 2.14 mi SSE of Donaldson
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
41.340, -86.440

Two large trees are down across the road.

Thunderstorm Wind, St. Joseph

When
August 29, 2:40 PM EST to 2:41 PM EST
Where
St. Joseph County, 2.07 mi E of Nutwood
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.600, -86.240

A power pole and lines are down in the street.

Thunderstorm Wind, Fulton

When
August 29, 2:45 PM EST to 2:46 PM EST
Where
Fulton County, Grass Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.950, -86.400

An 8 inch diameter tree is down in the a yard.

Thunderstorm Wind, Marshall

When
August 29, 2:45 PM EST to 2:46 PM EST
Where
Marshall County, 0.69 mi N of Argos
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
41.240, -86.250

A tree branch about 2 feet in diameter was snapped.

Thunderstorm Wind, Marshall

When
August 29, 2:45 PM EST to 2:46 PM EST
Where
Marshall County, 4.21 mi E of Twin Lakes
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
41.290, -86.290

A center pivot irrigation system was bent.

Thunderstorm Wind, Marshall

When
August 29, 2:45 PM EST to 2:46 PM EST
Where
Marshall County, 1.48 mi SSE of Plymouth
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
41.330, -86.310

A large tree is down over the road.

Thunderstorm Wind, Marshall

When
August 29, 2:45 PM EST to 2:46 PM EST
Where
Marshall County, 1.25 mi ESE of Plymouth
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
41.340, -86.300

A tree is down on a house at Ewin and Balis Street.

Thunderstorm Wind, Miami

When
August 29, 2:45 PM EST to 2:46 PM EST
Where
Miami County, 0.87 mi SE of Mexico
Measured
58 kt (67 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.810, -86.110

A large tree is down.

Thunderstorm Wind, Pulaski

When
August 29, 1:45 PM CST to 1:46 PM CST
Where
Pulaski County, 1.73 mi SE of Winamac Arens Fld Ar
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
41.080, -86.600

A large tree is down.

Thunderstorm Wind, Fulton

When
August 29, 2:51 PM EST to 2:52 PM EST
Where
Fulton County, 0.69 mi S of Rochester
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
41.060, -86.220

A picture shows a football scoreboard was bent to the ground at Rochester High School.

Thunderstorm Wind, Fulton

When
August 29, 2:53 PM EST to 2:54 PM EST
Where
Fulton County, 2.14 mi SSW of Fulton
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
40.920, -86.280

A tree fell onto a moving vehicle in the 9000 block of SR 25. The driver had to be extricated and was taken to the hospital with critical injuries.

Thunderstorm Wind, Kosciusko

When
August 29, 3:05 PM EST to 3:06 PM EST
Where
Kosciusko County, 2.14 mi NNE of Claypool
Measured
50 kt (58 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$20,000
Reported by
State Official
Coordinates
41.160, -85.870

Dispatch indicates a tree is down on a vehicle with two people trapped.

Thunderstorm Wind, Kosciusko

When
August 29, 3:05 PM EST to 3:06 PM EST
Where
Kosciusko County, Milford
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.420, -85.850

Mesonet station GW0734 recorded a 58 mph wind gust.

Thunderstorm Wind, Kosciusko

When
August 29, 3:09 PM EST to 3:10 PM EST
Where
Kosciusko County, 1.71 mi ENE of Warsaw
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.240, -85.800

An NWS Employee estimated a 60 mph wind gust.

Thunderstorm Wind, Kosciusko

When
August 29, 3:10 PM EST to 3:11 PM EST
Where
Kosciusko County, 2.94 mi SE of Warsaw
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
NWS Employee
Coordinates
41.200, -85.790

Several trees are down in the neighborhood. Some of the trees are blocking the road.

Thunderstorm Wind, Kosciusko

When
August 29, 3:10 PM EST to 3:11 PM EST
Where
Kosciusko County, 1.48 mi SSE of Warsaw Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
41.260, -85.840

A pictures shows a tree limb is down at 920 Anchorage Rd.

Thunderstorm Wind, Kosciusko

When
August 29, 3:15 PM EST to 3:16 PM EST
Where
Kosciusko County, 1.25 mi WNW of Warsaw
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
41.240, -85.850

Tree limbs of 1 to 2 feet in diameter were snapped at 920 Anchorage Rd.

Thunderstorm Wind, Kosciusko

When
August 29, 3:15 PM EST to 3:16 PM EST
Where
Kosciusko County, 0.86 mi SW of Syracuse Wawasee Arp
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Public
Coordinates
41.410, -85.690

Tree limbs were downed.

Thunderstorm Wind, Lagrange

When
August 29, 3:20 PM EST to 3:21 PM EST
Where
Lagrange County, 1.24 mi SE of Lagrange
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.640, -85.400

A trained spotter estimated a 50 knot wind gust.

Thunderstorm Wind, Whitley

When
August 29, 3:20 PM EST to 3:21 PM EST
Where
Whitley County, 0.86 mi SE of Larwill
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.170, -85.620

A tree was reported down onto power lines.

Thunderstorm Wind, Whitley

When
August 29, 3:20 PM EST to 3:21 PM EST
Where
Whitley County, 3.89 mi WSW of Tri Lakes
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
41.230, -85.500

Trees were reported down onto power lines.

Thunderstorm Wind, Whitley

When
August 29, 3:20 PM EST to 3:21 PM EST
Where
Whitley County, 0.87 mi NW of South Whitley
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
41.090, -85.630

Law enforcement reports trees are down on 300 and 400 south. A tree is down on a house on Broad Street in South Whitley.

Thunderstorm Wind, Noble

When
August 29, 3:24 PM EST to 3:25 PM EST
Where
Noble County, 0.89 mi E of Wolcottville
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.518, -85.353

Several large tree limbs fell at a residence on 1150 North. In addition, a outbuilding suffered metal roof damage.

Thunderstorm Wind, Miami

When
August 29, 3:25 PM EST to 3:26 PM EST
Where
Miami County, Peru
Measured
48 kt (55 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.750, -86.070

Tree limbs are down in the area. A trained spotter estimates wind gusts of 55 mph.

Thunderstorm Wind, Whitley

When
August 29, 3:26 PM EST to 3:27 PM EST
Where
Whitley County, 0.86 mi SW of Columbia City
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.160, -85.490

A tree is down at 954 W Dell Rd.

Thunderstorm Wind, Wabash

When
August 29, 3:29 PM EST to 3:30 PM EST
Where
Wabash County, 3.42 mi ENE of Disko
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
41.020, -85.890

The public reported there is damage to houses from thunderstorm wind.

Thunderstorm Wind, Noble

When
August 29, 3:30 PM EST to 3:31 PM EST
Where
Noble County, 3.17 mi SSE of Green Center
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.260, -85.340

A tree is down onto power lines.

Thunderstorm Wind, Steuben

When
August 29, 3:35 PM EST to 3:36 PM EST
Where
Steuben County, 1.24 mi NW of Lake James
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
41.710, -85.070

Western Steuben county has numerous power lines and tree branches down.

Thunderstorm Wind, Whitley

When
August 29, 3:35 PM EST to 3:36 PM EST
Where
Whitley County, 0.86 mi SW of Columbia City
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
41.160, -85.490

Several large pine trees were snapped.

Thunderstorm Wind, Whitley

When
August 29, 3:35 PM EST to 3:36 PM EST
Where
Whitley County, 0.87 mi NW of South Whitley
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
41.090, -85.630

Various trees are down on the road.

Thunderstorm Wind, Huntington

When
August 29, 3:40 PM EST to 3:41 PM EST
Where
Huntington County, 1.04 mi W of Huntington
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.880, -85.500

Multiple trees and limbs are down in the city. One stop light was also downed.

Thunderstorm Wind, Wabash

When
August 29, 3:40 PM EST to 3:41 PM EST
Where
Wabash County, 0.52 mi W of Wabash
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
40.800, -85.830

A large tree is down on a car.

Thunderstorm Wind, Whitley

When
August 29, 3:43 PM EST to 3:44 PM EST
Where
Whitley County, Churubusco
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.230, -85.320

A healthy 15 inch diameter tree was broken at its base.

Thunderstorm Wind, De Kalb

When
August 29, 3:43 PM EST to 3:44 PM EST
Where
De Kalb County, 0.52 mi E of Altona
Measured
56 kt (64 mph) estimated gust
Property damage
$300,000
Reported by
Trained Spotter
Coordinates
41.350, -85.140

The Auburn-Garrett drive-in theatre outdoor movie screen suffered extensive damage with half of the panels being ripped off the screen and some supports bent or removed. Damage was estimated at $300,000.

Thunderstorm Wind, Steuben

When
August 29, 3:45 PM EST to 3:46 PM EST
Where
Steuben County, 0.69 mi N of Angola
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
41.640, -85.000

Tree limbs and power lines are down. One tree was down on a vehicle. No injuries were reported.

Thunderstorm Wind, Steuben

When
August 29, 3:45 PM EST to 3:46 PM EST
Where
Steuben County, Fremont
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.730, -84.930

Tree branches one foot in diameter were down south of Fremont.

Thunderstorm Wind, Whitley

When
August 29, 3:53 PM EST to 3:54 PM EST
Where
Whitley County, 0.87 mi NW of South Whitley
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.090, -85.630

Trees are down on the road at 204 N Short St.

Thunderstorm Wind, Steuben

When
August 29, 3:55 PM EST to 3:56 PM EST
Where
Steuben County, Angola Tri State Arp
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
41.630, -85.080

The AWOS station KANQ Angola recorded a 52 knot wind gust.

Thunderstorm Wind, De Kalb

When
August 29, 3:55 PM EST to 3:56 PM EST
Where
De Kalb County, Auburn Dekalb Co Arp
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
41.300, -85.070

The AWOS station KGWB Auburn Dekalb County Airport reported a 51 knot wind gust.

Thunderstorm Wind, Allen

When
August 29, 3:55 PM EST to 3:56 PM EST
Where
Allen County, 1.73 mi SE of Brookside Estates
Measured
57 kt (66 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.130, -85.060

A trained spotter recorded a 57 knot wind gust.

Thunderstorm Wind, Allen

When
August 29, 3:55 PM EST to 3:56 PM EST
Where
Allen County, 0.87 mi SW of Concordia Gardens
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
41.110, -85.110

An 8 to 10 inch tree limb is down near the intersection of Kirkland and Crescent Ave.

Thunderstorm Wind, Allen

When
August 29, 4:00 PM EST to 4:01 PM EST
Where
Allen County, 0.52 mi W of Wallen
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
41.170, -85.180

There were several calls to dispatch regarding tree limbs down on power lines, resulting in power outages and inoperable traffic lights on the northwest side of Allen County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051887, 1051888, 1051889, 1051890, 1051892, 1051893, 1051894, 1051895, 1051896, 1051897, 1051898, 1051899, 1051900, 1051901, 1051903, 1051905, 1051906, 1051912, 1051911, 1051907, 1051908, 1051909, 1051910, 1051913, 1051925, 1051926, 1051927, 1044125, 1051914, 1051930, 1051936, 1051928, 1051915, 1051916, 1051935, 1051918, 1051937, 1051917, 1051932, 1051920, and more.